Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Binghamton, NY

July 1, 2020Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2020, 5:08 PM EDT for Oneida County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2020, 5:08 PM EDT (21:08 UTC)
Expired
Jul 1, 2020, 5:45 PM EDT
In force
37 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:59 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 1, 2:59 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
259 PM EDT Wed Jul 1 2020

.SYNOPSIS...
A persistent storm system in the upper atmosphere will cause
scattered showers and thunderstorms through Thursday.
Temperatures will rise through the weekend as a strong ridge
builds toward the Great Lakes.

&&

.NEAR TERM /THROUGH THURSDAY/...
1115 AM update...

With the morning fog finally burned off and clouds decreasing,
temperatures will rise to between 75 and 80 degrees this
afternoon.

The regional radar summary shows a few showers over Eastern NY.
This increases our confidence that scattered convection will
spread across our forecast area, especially east of I-81, as the
atmosphere destabilizes later today.

Our focus will be on slow moving storms over areas which
received an inch or more of rain yesterday.

340 AM Update...

Pesky upper level will bring unsettled conditions to the region
once again today. Afternoon showers and possibly a few
thunderstorms develop by midday and will persist until about
sunset this evening. Forecast soundings indicate a little more
instability than we had yesterday, with around 1000 J/kg of
CAPE. PWATs remain similar as well at around 1.25" and with
weak upper level flow, any showers and storms will be moving
slow. Parts of the area, generally east of I81 saw pockets of
heavy rainfall in the order of 1 to 1.5 yesterday, and some
minor flooding issue could develop in these areas today if they
were to get hit again.

The diurnally-driven showers and thunderstorms will taper off
this evening. The upper level low starts sliding SE tonight and
eventually out to sea, with high pressure and drier air
starting push into the region on Thursday. However, there will
still be a threat for afternoon showers and thunderstorms on
Thursday, as weak shortwave travels along the periphery of the
upper ridge and into our region. We will be positioned on the
edge of strong northwesterlies aloft, and with decent diurnal
heating, some modest instability should develop in the of 500
to 1000 J/kg of CAPE by Thursday afternoon. Some strong to
severe storms may be possible into Thursday evening, but
confidence is low at this time as there is some uncertainty on
the arrival of the short wave into Northern NY, as it may arrive
after sunset when the instability will be more limited across
the area. Best shot for thunderstorms appears now to at least be
across our northern counties.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The upper level trough departs Thursday evening with a large
ridge building into the central plains. The northeast will be
under northwest flow for most of the period with embedded short
waves. Temperatures will be warm with day time highs in the mid
to upper 80s and lows in the mid 60s.

A mid level short wave Friday afternoon will help spark off
showers and thunderstorms in the afternoon. Weak flow aloft and
high PWAT values of 1.6 to 1.8 inches means that any storm that
forms will have heavy rain and slow storm movement. With the
help of the shortwave aloft, the showers and thunderstorms that
do form will last into the evening hours before dissipating
late Friday night.

Saturday has lower chances of precipitation as flow aloft
decreases but low level moisture and day time heating will once
again destabilize the atmosphere enough for some afternoon pop
up thunderstorms. Without any shortwaves aloft, terrain will be
the trigger for these storms so areas around the Catskills and
Poconos have the best chances.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Overall, this weekend into the beginning of next week will
feature rather typical early July weather with warm temperatures
along with daily low-end chances for isolated to scattered
afternoon showers and thunderstorms. This will be due to a few
weak disturbances moving around the northern periphery of a
building ridge over the middle of the country with a northwest
flow over the Northeast.

Temperatures through the long term period will be above normal,
with daily highs in the 80s to lower 90s. Aside from the low
chances for showers and thunderstorms, generally partly to mostly
sunny skies are expected Saturday through Tuesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A storm system in the upper atmosphere will continue to generate
scattered shower and thunderstorm activity this afternoon and
evening. The odds are low on any given terminal receiving a
direct hit from a thunderstorm, so we will update the terminal
forecasts as needed.

Expect mainly VFR conditions through Thursday afternoon. Light
mist and showers will reduce visibilities at KRME to 3SM or less
over the next few hours.

Outlook...

Thursday afternoon through Sunday...Still a chance for some
isolated showers, mainly each afternoon, but mostly VFR
conditions expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/MPK
SHORT TERM...AJG/BJG
LONG TERM...BJG
AVIATION...DJP
Hazardous weather outlook, Jul 1, 3:20 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
320 PM EDT Wed Jul 1 2020

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-021930-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
320 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-021930-
Northern Oneida-
320 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms on Tuesday
afternoon and evening. A few thunderstorms will move through Northern
Oneida County Tuesday, some with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 4:29 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
429 PM EDT Wed Jul 1 2020

NYZ037-012100-
Southern Oneida NY-
429 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poland, or 8 miles northeast of Utica, moving southwest at 25 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Utica, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro, New York
Mills, Yorkville, Clinton and New Hartford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4325 7515 4326 7514 4324 7512 4323 7507
      4314 7514 4305 7522 4288 7521 4288 7524
      4287 7527 4304 7557 4327 7521 4327 7516
TIME...MOT...LOC 2029Z 038DEG 21KT 4319 7514

HLC
Special weather statement, Jul 1, 4:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
459 PM EDT Wed Jul 1 2020

NYZ037-012130-
Southern Oneida NY-
459 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Utica, moving southwest at 15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro,
New York Mills, Yorkville and Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4327 7516 4325 7515 4322 7507 4305 7522
      4291 7520 4288 7522 4287 7525 4287 7544
      4293 7544 4293 7552 4298 7555 4303 7555
      4304 7560 4328 7522
TIME...MOT...LOC 2058Z 031DEG 14KT 4313 7519

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:29 PM EDTSpecial Weather StatementBGMOneida31 min
Jul 1, 4:59 PM EDTSpecial Weather StatementBGMOneida31 min
Jul 1, 5:44 PM EDTSpecial Weather StatementBGMMadison31 min
Jul 1, 6:03 PM EDTAreal Flood AdvisoryBGMOneida3 hr
Jul 1, 6:33 PM EDTSpecial Weather StatementBGMMadison27 min
Jul 1, 6:45 PM EDTSpecial Weather StatementBGMSusquehanna30 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.